Top Ten Drugs Involved in Medication Errors: Heparin

#5 Heparin

Basic Characteristics

Heparin is an anticoagulant. It is used to reduce the clotting ability of the blood and to prevent the formation of harmful clots in blood vessels. Heparin is sometimes called a blood thinner but it does not actually thin the blood. Although it will not dissolve clots that have already formed, Heparin aids in preventing clots from becoming larger and more serious.

Heparin is used in the treatment and prevention of certain heart, lung and blood vessel conditions. It may be used to prevent blood clotting during surgery, kidney dialysis and blood transfusions. People taking Heparin should not take aspirin or ibuprofen or other anti-inflammatory medicines as they may affect the way Heparin works and increase the chance of bleeding.

A High-Alert Drug

Heparin was identified as a high-alert medication more than 20 years ago. It remains among the top 6 drugs involved in serious and fatal events and is one of the top 10 drugs involved in serious preventable injuries. Medication safety experts warn that, as the drug has become more familiar and more commonly used, health care providers have become less conscious of Heparin’s risks and more likely to bypass safety procedures. A culture of safety and oversight is especially important in the use of Heparin, since even a small mistake can cause significant harm.

Babies at Risk

Over the past few years some of the most high profile victims of Heparin overdose have been very young children. Pre-term babies are generally at higher risk of drug error because they receive so much medication. In 2008, 17 infants in a Texas hospital neonatal intensive care unit (NICU) received as much as 100 times the intended dose of Heparin. Two infants died but the error was discovered in time to reverse the effects of Heparin in the other children. Errors in the hospital pharmacy’s mixing process went undetected until after the drugs had been administered. In 2006, 3 premature infants were killed by Heparin overdose in an Indianapolis hospital. A toddler being treated for post-surgical infection in a Nebraska hospital died after receiving a lethal dose of Heparin. In a Los Angeles hospital, three patients were given exponentially high doses of Heparin. One patient died. The two who survived were the newborn twins of actor Dennis Quaid. In reviewing the incidents, hospital officials determined that a pharmacy technician had retrieved a vial containing 10,000 units/mL of Heparin instead of 10 units/mL. The error went undetected because there were no double-checks by the hospital pharmacist, the pediatric satellite pharmacy or by the nurse who administered the medication.

Label Changes

Lawsuits against Heparin’s manufacturer have charged that the label is difficult to read accurately and that, since blood thinners are commonly packaged in adult-sized doses, it is far too easy to give an improperly high dose to a child. Previously, Heparin in 10,000 units/mL and 10 units/mL both came in blue vials, although in different shades. Due to dramatic changes made by the manufacturer, the 10,000 unit vial is now made to resemble a large firecracker without a fuse. The font on the label is 20% bigger and placed against a black rather than a blue background. Experts caution, however, that merely differentiating colors and fonts will not substitute for careful reading and review of medication labels.

Name Confusion

Multiple mix-ups have occurred involving pre-mixed bags of Heparin and Hespan. Not only are the names similar, but the bags contain similar coloring and are often stored next to each other in dispensing cabinets. Hespan is a drug that restores blood plasma that has been lost due to severe bleeding. Administering Heparin to a patient that is actively bleeding can have deadly consequences. Safety experts have urged Hespan’s manufacturer to change the look, coloring and labeling on the drug’s container.

A Culture of Safety

Many errors involving Heparin begin in the pharmacy: the pharmacist may select the wrong vial and mix up the wrong strength. These errors are detectable and preventable with proper labeling and storage and with multiple reviews and verifications to ensure that patients are receiving the intended drug in the proper dosage.

Contact The Orlow Firm Today

If you or a loved one has been injured due to a pharmacist error involving Heparin, contact the New York prescription error attorneys at The Orlow Firm for a caring and knowledgeable legal consultation.

Call (800) 504-9590 or contact us online.